Texas, 2016

Tornado and Flash Flooding in Texas, June 1, 2016

June 1, 2016 · NWS LUB · 5 events in 4 counties and zones

Northeast of a slow moving upper low near El Paso, a broad upper trough overspread the South Plains this day. Abundant moisture and very weak wind shear led to several lines and clusters of nearly stationary showers and storms with torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$700,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Northeast of a slow moving upper low near El Paso, a broad upper trough overspread the South Plains this day. Abundant moisture and very weak wind shear led to several lines and clusters of nearly stationary showers and storms with torrential rainfall. A nearly 90-mile long axis of heavy rain fell from the southwest side of Lubbock northwest to Littlefield (Lamb County), Muleshoe (Bailey County) and Farwell (Parmer County). Rainfall measurements of 2 to 4 inches were common in these areas. A retired NWS Lubbock employee in southwest Lubbock measured 5 inches and reported knee-deep water in his backyard. In addition to washing out large expanses of farmers' newly seeded fields, flooding stranded dozens of cars in southwest Lubbock alone. Many southwest Lubbock businesses, including the South Plains Mall, closed early for the day due to impassable streets and flooded parking lots. Several hundred homes suffered significant water damage to carpets and personal property. Additionally, funnel clouds accompanied a few of these slow moving storms. One motorist photographed a short-lived tornado north of Brownfield over open land around 1020 CST. Economic losses and property damage from the flooding would likely reach several million USD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:34 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 1, 5:34 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
634 AM CDT WED JUN 1 2016

.AVIATION...
There is a good chance of MVFR ceilings through much of the TAF
period as well as showers and a few thunderstorms (the latter
mainly afternoon to evening hours) as an upper level trough moves
overhead and interacts with low to mid level moisture in place
across the region.

&&

.PREV DISCUSSION... /issued 328 AM CDT WED JUN 1 2016/

SHORT TERM...
Radar trends showing remaining precipitation, in general, on a
downward trend in line with hi-res short term models. Focus will
then shift to precipitation chances for today and tonight. The
center of the upper low that has been one of the important factors
in the precipitation development the last 12 to 24 hours is centered
over northern Sonora early this morning. This low will move to
northern Chihuahua by late day, then opening up some as moves to the
Big Bend and southwest Texas overnight. At the surface a northeast
flow will develop today in response to both high pressure building
into the central plains and weak cyclogenesis south of the Rio
Grande. This should limit low level convergence with the potential
for only very subtle low level forcing. This means precipitation
today will be a combination of mid to upper level forcing as the low
and associated jet streak move toward the region and a gradual
destabilization of the air mass in place across the forecast area.
However, cool air moving in with the northeasterly surface flow and
abundant cloud cover will limit upward potential for temperatures,
and thus magnitude of instability. Model progs suggesting afternoon
MLCAPE values of 500-1000 J/kg which will be enough to generate
convection given weak cap and synoptic scale forcing but will also
limit severe potential. PWATs progged near 1.25 inches are pretty
typical for this time of year, but potential for some slowly moving
storms suggests possibility of localized heavy rainfall. Hard at
this time to see a focus for precipitation. Majority of the
guidance slightly favors southern half of the forecast area,
although of note are the WRF-NAM and TTU-WRF that tend to favor
the north. Movement of storms should favor west to east initially,
but as the low approaches tonight and upper flow backs from south
to east will see a tendency for storms, particulary those across
the northern half of the area, to move east to west.

LONG TERM...
No large changes were introduced with this forecast package.
Aforementioned upper low is still favored to lose its phasing with
a northern stream trough and stall over the Hill Country by
Thursday evening. PWAT axis will have shifted well to our east by
this time, however enough lingering moisture northwest of this low
combined with diurnal destabilization could easily enhance one
final round of storms over much of the region on Thursday.
Thereafter, increasing subsidence and drying ahead of stout upper
ridging in the Desert SW will nudge eastward and serve to dry out
the brunt of the forecast area on Friday. The exception to this is
our southeast zones nearest the upper low and the back edge of its
moist layer. Thereafter, the upper flow trends more northeasterly
south of a zonal extension of the upper ridge poised to our west.
There is still some opportunity for this flow to buckle more
northwesterly by late in the weekend through early next week which
may direct a conditional threat of storms our way from the Raton
Mesa, but the model spectrum is not in agreement with this
scenario at present time. High temps will easily rebound near
seasonal norms in the wake of the upper low/trough.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

07/93/07
Hazardous weather outlook, Jun 1, 2:34 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
334 AM CDT WED JUN 1 2016

TXZ021>044-020845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
334 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL HEAVY RAINFALL FROM SLOW MOVING SHOWERS AND
THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

The radar

The Cannon AFB radar (KFDX), 99 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood, 1 tornado. Local standard time, as filed.

Flood, Lamb

When
June 1, 9:30 AM CST to 5:00 PM CST
Where
Lamb County, 13.2 mi WNW of Earth to 9.27 mi SSW of Beck
Cause
Heavy Rain
Crop damage
$350,000
Reported by
Department of Highways
Coordinates
34.310, -102.610

Flood, Bailey

When
June 1, 9:30 AM CST to 5:00 PM CST
Where
Bailey County, 33.53 mi WNW of Sudan to 14.25 mi WSW of Friendship
Cause
Heavy Rain
Crop damage
$200,000
Reported by
Department of Highways
Coordinates
34.310, -103.040

Tornado, Terry

When
June 1, 10:20 AM CST to 10:21 AM CST
Where
Terry County, 2.32 mi SW of Meadow to 2.28 mi SW of Meadow
Rating
EFU
Path length
0.04 mi
Path width
40 yd
Reported by
Broadcast Media
Coordinates
33.309, -102.231

Late this morning, a motorist traveling northeast on US Highway 62 photographed a short-lived tornado to their west over open land. Radar features indicated the possibility of a tornadic storm in the area at this time which added credibility to the photo. The time and location are estimated from radar.

Flash Flood, Lubbock

When
June 1, 11:00 AM CST to 2:00 PM CST
Where
Lubbock County, 3.89 mi NW of Shallowater Arpt to 1.72 mi NNE of (Ree)reese Afb Lubbo
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$150,000
Reported by
NWS Employee
Coordinates
33.713, -102.055

Torrential rainfall measured at 4.02 inches in Shallowater produced flash flooding, particularly on rural roads southeast of Shallowater that became inundated from bar ditches and playa lakes overflowing with mud and water.

Flash Flood, Lubbock

When
June 1, 11:27 AM CST to 2:30 PM CST
Where
Lubbock County, 1.61 mi N of Carlisle to 2.03 mi NW of Slide
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
33.603, -101.972

Law enforcement reported significant flooding of streets and roads in west and southwest Lubbock - many of which had swiftly flowing water of a foot or more over them. Several playa lakes overflowed their banks and inundated homes, vehicles, and businesses. No injuries were reported, however some motorists required rescuing from water depths as great as five feet deep. Some streets and roads were closed for 18 hours due to standing water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627189, 627190, 627180, 627188, 627181.